Finally a Black Box Warning for Arava

On July 13, 2010, the Food and Drug Administration reported in a drug safety alert, that it is requiring Sanofi-Aventis to place a black box warning on its rheumatoid arthritis drug, Arava. Since Arava warnings were strengthened more than seven years ago in 2003, at least 14 people have died due to Arava-induced liver damage and another 49 people suffered severe liver injury. And this is after Public Citizen a consumer watchdog organization, warned the public that there were at least 130 cases, including 56 hospitalizations and 12 deaths prior to 2002. Since 2003, there has been a bolded warning on the label alerting physicians to the possibility of liver injury from Arava.

According to the FDA, those patients at greatest risk of liver failure due to Arava are those patients who already had pre-existing liver problems and those taking other drugs like NSAIDs (Advil), acetaminophen, naproxen, hydroxychloroquine or statins. In addition, patients who are taking Arava should have regular blood tests to monitor their liver enzyme levels and pay particular attention to any usual symptoms, such as itchy, yellow eyes or skin, dark urine, loss of appetite, or light-colored stool.

Consumers have been urged to contacted their healthcare provider immediately if they experience any of these symptoms while taking the drug, as it could be indications of Arava liver injury.